New York, 2017

Hail in New York, May 14, 2017

May 14, 2017 · NWS BUF · 5 events in 2 counties and zones

A thunderstorm moving across the Finger Lakes dropped pea- to dime-sized hail on Rochester and the southeast suburbs, including the annual Lilac Festival. The storm merged with another cell over northwest Ontario County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm moving across the Finger Lakes dropped pea- to dime-sized hail on Rochester and the southeast suburbs, including the annual Lilac Festival. The storm merged with another cell over northwest Ontario County. That storm produced one-inch hail just east of Canandaigua.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 14, 1:48 PM EST, 55 minutes earlier.

Area forecast discussion, May 14, 1:48 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
248 PM EDT Sun May 14 2017

.SYNOPSIS...
An upper level trough will maintain showers, and a few rumbles of
thunder over the region today. A drier airmass associated with an
area of high pressure will drop across the region tonight, ending
the rain showers and providing the region with drier and cool
conditions lasting through Monday night. A warm front will lift
across the region Tuesday, with perhaps a spot shower while also
ushering in much warmer and humid airmass.

&&

.NEAR TERM /THROUGH MONDAY/...
Water Vapor imagery this afternoon displays an upper level low
stretched from near Lake Ontario to the southern New England shore.
A shortwave, with a cold pool aloft is spiraling over western and
central New York, with steep lapse rates that is producing numerous
showers, and a few thunderstorms.

Some of these thunderstorms contain small hail with the steepening
lapse rates under the cold pool of air aloft, though low WBZ heights
of 5-6K feet will not allow for much growth to the hail. Probability
for storms will be lowest across the So. Tier.

Showers will end from west to east tonight as the upper level low
drifts farther eastward. With the loss of the cold pool aloft,
weakening lapse rates and setting of the sun, thunder potential will
end by early evening. Overnight lows will drop back into the 40s,
with a few colder locations within the So. Tier possibly reaching
the upper 30s.

High pressure over the upper Great Lakes will shift to the eastern
Great Lakes tonight and tomorrow. A much drier airmass is associated
with this feature (dewpoints currently in the 30s) and this will
spell clearing skies tonight, and a mostly sunny day through the day
tomorrow. We'll still have a northwesterly breeze thus highs will
remain a bit on the cool side despite the sunshine. Highs tomorrow
will reach the lower to mid 60s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Above normal temperatures are expected mid-late week with generally
dry weather as slightly stronger than normal mid-level ridging
builds over the eastern half of the country. This ridge will build
as a deep trough digs into the western states. Increasing southerly
flow will advect Gulf of Mexico sourced heat and humidity toward our
region Tuesday then over the eastern Great Lakes behind a warm
front Tuesday night into Wednesday.

On Tuesday, this far reaching warm front will be connected to a
surface low lifting over the High Plains. The front is forecast to
lift north across western and central New York through Tuesday and
Tuesday night where it could touch off a few showers. The fact that
strong mid-level ridging will be in place has kept POPs limited to
the slight chance range. 850mb temps building to +10C to +12C will
support temps reaching into the mid 60s to lower 70s. Tuesday night
expect a non-diurnal temp trend as southerly flow increases the warm
advection behind the warm front. Lows in the 50s will be early on
with temps some 5-10 degrees warmer by daybreak Wednesday.

We can then expect temperatures to run 10-20 degrees above normal
Wednesday. Western and north-central NY will be well within the warm
sector of a new low trailing the aforementioned low over the Central
Plains. Continued warm air advection courtesy of a southwesterly low
level jet will boost 850mb temps to around +16. This will translate
to summer-like weather with surface high temperatures pushing into
the low to mid 80s and dewpoints rising into the upper 50s to low
60s. Generally expect that a lack of any synoptic scale triggers
Wednesday should keep mainly dry weather in place but can't rule out
a low chance of some isolated or scatter showers and thunderstorms
forming on lake breezes with some instability developing. Lack of
shear will prevent any severe threat. Very mild temperatures with
lingering humidity can be expected Wednesday night with no change in
airmass. Low temps will only slip into the low to mid 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
On Thursday...there is a suggestion by some of the medium range
packages that the ridge will buckle a bit over the Lower Great
Lakes...assisting the passage of a pre frontal surface trough. This
may be enough to initiate some convection...especially given that
cooling between H850-70 will have eliminated the previous days mid
level cap. Will carry chc pops for all but the Niagara Frontier
where a screaming southwest wind up the length of Lake Erie will
shadow everything downstream to Rochester and possibly up to the
Thousand Islands region. H85 temps in the vcnty of 14-16c will
support another warm day with max temps ranging from the 70s over
the majority of the far western counties to the 80s across the
Finger Lakes and portions of the Southern Tier.

A fairly strong shortwave over southern Ontario will drive a cold
front southwards across our forecast area during the course of
Thursday night. This will support the chance for some showers and
thunderstorms...but given the nocturnal timing...strong to severe
convection is not anticipated.

As one would expect...it will be notably cooler across the region in
the wake of the front on Friday. A large area of Canadian high
pressure nosing south across our forecast area will lead to
increasing amounts of sunshine...so Friday should remain very
pleasant despite the lower temperatures (60s and low 70s).

The cooling trend will be brief though..as heights over the Upper
Great Lakes will already be in the process of rebounding on Friday.
The next burgeoning ridge will cross our region Friday night and
Saturday...and this will keep mainly fair weather in place with
temperatures climbing back into the mid 70s across the western
counties by Saturday afternoon.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
For the 18Z TAFS an upper level low will be dropping across the
region, with cold air within the feature steepening the low level
lapse rates. This will produce showers, and perhaps a rumble of
thunder, with thunder possible across KROC and KART. There may even
be some very small hail within the thunderstorms through the early
evening hours.

Behind this upper level low, drier air associated with a surface
high pressure will press towards the region. This will clear out
skies, and any MVFR CIGS to our east through the night, such that
VFR flight conditions will be found by shortly after sunrise.

Outlook...
Monday afternoon through through Wednesday...VFR.
Thursday...Mainly VFR with a chance of showers and thunderstorms.
Friday...Mainly VFR

&&

.MARINE...
Northwest winds tonight will bring waves up to near 4 to 5 feet on
the SE shoreline of Lake Ontario. This will continue Small Craft
Advisories as outlined below through the overnight hours and into
Monday morning.

A surface high pressure will crest across the lakes Monday night,
and this will maintain tranquil conditions on the lakes through
Tuesday. A warm front will lift northward across the lakes Tuesday,
but the weak lapse rates (increased stability) over the lakes will
maintain light winds and minimal waves through the end of the week.

&&

.TIDES/COASTAL FLOODING...
As a deepening coastal low lifts northeastward a bit offshore of
the New England coastline...northwesterly winds will increase across
Lake Ontario this afternoon and tonight. This will lead to building
waves along the southeastern shoreline of the lake...leading to an
increased risk for lakeshore flooding given the current high lake
levels. Currently...waves appear as if they will become high enough
to reach warning thresholds from Wayne county eastward to Oswego
county...where a Lakeshore Flood Warning has been hoisted for tonight
through early Monday afternoon. Elsewhere waves will also increase...
though should remain a little below critical thresholds for lakeshore
flooding.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Warning from 8 PM this evening to 2 PM EDT
     Monday for NYZ004>006.
MARINE...Small Craft Advisory from 8 PM this evening to 2 PM EDT Monday
         for LOZ043-044.
         Small Craft Advisory from 11 PM this evening to 8 AM EDT
         Monday for LOZ045.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...SMITH
LONG TERM...RSH
AVIATION...THOMAS
MARINE...JJR/THOMAS
TIDES/COASTAL FLOODING...JJR
Hazardous weather outlook, May 14, 2:53 AM EST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
353 AM EDT Sun May 14 2017

NYZ004>006-150800-
Wayne-Northern Cayuga-Oswego-
353 AM EDT Sun May 14 2017

...LAKESHORE FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-007-008-010>014-019>021-085-150800-
Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
353 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
353 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, May 14, 11:39 AM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1239 PM EDT Sun May 14 2017

NYZ001-002-010>012-085-141845-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Orchard Park, and Springville
1239 PM EDT Sun May 14 2017

...Small hail and brief downpours possible this afternoon...

Scattered showers and thunderstorms this afternoon may produce pea
sized hail at times. Heavy rainfall may also occur briefly within
these showers and thunderstorms at times.

NYZ006>008-141845-
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1239 PM EDT Sun May 14 2017

...Small hail and brief downpours possible this afternoon...

Scattered showers and thunderstorms this afternoon may produce pea
sized hail at times. Heavy rainfall may also occur briefly within
these showers and thunderstorms at times.

NYZ003>005-013-014-141845-
Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
Including the cities of Rochester, Newark, Fair Haven, Geneseo,
and Canandaigua
1239 PM EDT Sun May 14 2017

...Small hail and brief downpours possible this afternoon...

Scattered showers and thunderstorms this afternoon may produce pea
sized hail at times. Heavy rainfall may also occur briefly within
these showers and thunderstorms at times.

Welch
Special weather statement, May 14, 2:43 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
343 PM EDT SUN MAY 14 2017

NYZ003-004-014-142015-
Ontario-Wayne-Monroe-
343 PM EDT SUN MAY 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
SOUTHEASTERN MONROE AND NORTH CENTRAL ONTARIO COUNTIES...

At 342 PM EDT, a strong thunderstorm was located over Brighton,
moving southeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton,
Penfield, Marion, Palmyra and Victor.

This includes Interstate 90 between exits 45 and 43.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4310 7769 4326 7759 4315 7708 4290 7722
TIME...MOT...LOC 1942Z 292DEG 27KT 4315 7755

Mitchell

The radar

The Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Monroe

When
May 14, 2:43 PM EST
Where
Monroe County, 1.47 mi SSW of Beechwood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.150, -77.590

Hail, Monroe

When
May 14, 3:02 PM EST
Where
Monroe County, 0.51 mi E of Railroad Mills
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
43.030, -77.490

Hail, Ontario

When
May 14, 3:04 PM EST
Where
Ontario County, 1.67 mi ENE of Fishers
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.030, -77.440

Hail, Ontario

When
May 14, 3:33 PM EST
Where
Ontario County, 0.69 mi N of Canandaigua
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.890, -77.280

Hail, Ontario

When
May 14, 3:35 PM EST
Where
Ontario County, 2.03 mi W of Ennerdale
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.880, -77.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703654, 703655, 703656, 703657, 703658.